Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 175, NWS Birmingham, AL

April 21, 2006Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 3:00 AM CDT for Walker County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2006, 3:00 AM CDT (08:00 UTC)
Expired
Apr 21, 2006, 4:01 AM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:08 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 20, 10:08 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CDT THU APR 20 2006

.UPDATE...
ANOTHER BUSY EVENING AND IT LOOKS LIKE ANOTHER ONE WILL BE IN
STORE TOMORROW NIGHT. STORMS TONIGHT FIRED ONCE AGAIN ALONG OLD
BOUNDARIES ENHANCED BY AN UPPER LEVEL DISTURBANCE PASSING BY.
AREAS EAST OF INTERSTATE 65 FROM COOSA...TALLAPOOSA...AND CHAMBERS
COUNTIES AND NORTH ARE FAIRLY WORKED OVER SO HAVE CANCELED THE
THUNDERSTORM WATCHES FOR THOSE AREAS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH 228 FOR ZONES
11>15...22>25...34>35.

&&

80
Hazardous weather outlook, Apr 20, 11:12 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CDT THU APR 20 2006

ALZ011>015-017>050-220030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1112 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT TONIGHT.

A FEW ISOLATED SHOWERS WILL OCCUR...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORMS OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXPECTED.  A FEW
STORMS MAY BEGIN AHEAD OF THE FRONT BETWEEN 11 AM AND 1 PM...BUT
THE MAIN COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA AFTER 1 PM.
THE STORMS WILL MOVE SOUTHEASTWARD AND BE IN CENTRAL ALABAMA
BY 3 PM TO 5 PM AND THEN GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY
EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST
LIKELY NEED TO BE ACTIVATED FRIDAY AFTERNOON AND EVENING. PLEASE STAY
TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE
THUNDERSTORMS.

In the hours before

Local storm report, Apr 20, 9:48 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             CALERA                  33.10N 86.75W
04/20/2006  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN THE CITY OF CALERA.

&&

80
Local storm report, Apr 20, 9:56 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             4 NE GUIN               34.01N 87.86W
04/20/2006  E1.00 INCH       MARION             AL   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL.

&&

80
Local storm report, Apr 20, 10:32 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             COLUMBIANA              33.18N 86.60W
04/20/2006  E0.88 INCH       SHELBY             AL   PUBLIC

            NICKEL SIZE HAIL IN COLUMBIANA.

&&

80
Local storm report, Apr 20, 10:41 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             6 SE HAMILTON           34.08N 87.91W
04/20/2006  E1.00 INCH       MARION             AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE PEA RIDGE COMMUNITY.

&&

80

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 9:49 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 6:11 AM CDTSevere Thunderstorm WarningBMXMarion, Winston34 min
Apr 21, 2:42 PM CDTSevere Thunderstorm WarningBMXTuscaloosa48 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.